Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Having itching and redness around vulva. Having burning while urinating. Suffer pain. Taking ibuprofen and tylenol. Remedy?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5135 Questions
Hello. I started having itching and redness around my vulva just after my period ended last week. This turned to burning while urinating and now my labia is extended at it hurts to have anything against it (underwear even) and hurts to walk and sit. I've not had sex in four months, so am uncertain what to think...just know it is painful... I am currently in a third-world country and do not have ready access to good physicians until mid-July. I do have access to doxy, Cipro and ice packs if this is something which could assist. I've been taking Ibuprofen and Tylenol today, but to no effect. Thank you
Posted Sun, 14 Jul 2013 in Women's Health
Answered by Dr. Chobufo Ditah 2 hours later
Hi and thank you so much for this query. I am Dr. Ditah and feel honored providing answers to your query today. I am so sorry about what you are experiencing right now. I do promise to walk through this with you and provide useful information.

Itching and redness started around the vulva just after your menses. The first question to answer would be whether you used a new set of pads(sanitary) that you have not been using before. If this is the case, then I fear this may be caused by the new kit if for any reasons your system is reacting against it. This will cause inflammation and the pains you are experiencing.

If you have been using the same set of pads before, then this could be an infection. Do you have any vaginal discharge? If yes, what is the color,/any odour and the amount.
Also, does it hurt during urination as a result of urine touching the vulva or before getting in contact with it? Do you visit the rest room more often than usual urinating in small amounts? if these are absent then it is most likely not a symptoms, then we could have to investigate for an associated urinary tract infection.

The most common cause of vaginal infections are bacterias and fungi. However, these often cause itches, vaginal discharge which is of increased volume, yellowish and smells bad at times. You are not reporting any of these symptoms. I will stay away from STDs seen that for a while you have not been involved in any sexual activity and this is not typical of most STDs.

If the cause were due to a local irritation, then simple hygiene and pains killers with maybe a local steroid cream will relief you of these symptoms. If this is not the immediate case, I will suggest that you get examined and do a high vaginal swap for culture and sensitivity alongside a urine analysis. This will give us an idea about what is happening even if they are not of best quality seen where you are right now.

I hope this at least helps.
I know i have raised so many questions that you will definitely want to provide answers at least for me to narrow down the possibilities to a few. Please, waiting on that as soon as possible.
Dr. Ditah, MD.

Above answer was peer-reviewed by
Follow-up: Having itching and redness around vulva. Having burning while urinating. Suffer pain. Taking ibuprofen and tylenol. Remedy? 2 days later
Thank you so much for your quick response.

Answers to your questions:
1. The tampons and pads I used were the same I've used for years.
2. I have a very slight discharge, which is yellow/orange-ish in color. It is very little, and seems to be coming from my inner labia.
3. Best I can tell, the burning occurs when the urine touches my labia. There may be a little XXXXXXX burning, but the majority is definitely external.
4. I don't visit the restroom more often, and flow is normal. I don't feel any pressure on my bladder as what I'd expect from a UTI.

There are discolorations on my labia which are pale, white in color and I think they are what is causing the extreme sensitivity. Almost like friction blisters. I do run quite a bit, and am wondering if that could have caused friction blisters. If so, what is the best way to treat them? It's been almost a week and they still are incredibly painful. Does heat help? Anything like neosporin or something?

Thank you.
Answered by Dr. Chobufo Ditah 9 hours later
Hi and thank you so much fr this follow up questions and the responses to my questions as well.

From this further information you have provided, I think this is more of a skin problem than a real genital infection. If there are blisters which definitely explain a majority of your symptoms, I will not want to go searching all over the place. I don't know for sure what the exact cause of these blisters is. It could be as a result of the friction rub as you rightly mentioned . For now, I will like to suggest that we manage this wounds(blisters) on the vulva like they are not related to STD's. For this, I will recommend the following:

1. Please, try as much as possible to always keep this area dry. Put on light under wears to avoid generating heat, sweating that makes these blisters even more difficult to heal. Cleanse daily with a diluted antiseptic solution especially after urination/defecation.
2. Apply a local antibiotic ointment like the neosporin you have. This will help take care of a majority of germs that could complicate the healing process or infect these blisters.
3. You may want to practice more relaxing sports that may not require too much movements involving the thighs that may further complicate or worsen this.
4. Continue the tylenol and Ibuprofen for pain relief.

If symptoms should persist or get even worse, then examining you is going to be mandatory. Depending on the findings, further tests and investigations may be required.
I hope this helps, provides answers and advice on the way forward. Please, if you have more related queries or more information to share, feel free to contact us. I wish you all the best.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor